Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Brownsville, TX

February 5, 2013Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Feb 5, 2013, 10:01 PM CST for Zapata County, Texas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2013, 10:01 PM CST (04:01 UTC)
Expired
Feb 5, 2013, 10:45 PM CST
In force
44 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 203 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 10:16 PM CSTHAIL 1.75Zapata, TXTRAINED SKYWARN SPOTTER REPORTS GOLFBALL SIZE HAIL AT THE ZAPATA COUNTY AIRPORT.
Feb 5, 10:20 PM CSTHAIL 110 N Zapata, TXZAPATA COUNTY SHERIFFS OFFICE REPORTS QUARTER-SIZE HAIL FELL IN THE COMMUNITY OF RAMIRENO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2013-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2013-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS54 KBRO 060401
SVRBRO
TXC505-060445-
/O.NEW.KBRO.SV.W.0002.130206T0401Z-130206T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1001 PM CST TUE FEB 5 2013

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ZAPATA COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 1045 PM CST

* AT 1000 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING 60 MPH WINDS...OVER SAN YGNACIO...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAN YGNACIO.
  FALCON MESA.
  LAS PALMAS.
  BUSTAMANTE. 
  ZAPATA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2708 9944 2711 9945 2714 9944 2725 9916
      2682 9907 2684 9927 2686 9929 2686 9932
      2688 9933 2691 9933 2694 9939 2697 9940
      2698 9939 2701 9942 2701 9943 2702 9945
      2707 9946
TIME...MOT...LOC 0400Z 255DEG 28KT 2700 9948

$$

63
2 follow-up statements
292 
WWUS54 KBRO 060417
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1017 PM CST TUE FEB 5 2013

TXC505-060445-
/O.CON.KBRO.SV.W.0002.000000T0000Z-130206T0445Z/
ZAPATA-
1017 PM CST TUE FEB 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR CENTRAL ZAPATA COUNTY...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAS PALMAS.
  BUSTAMANTE.
  ZAPATA.

THE SEVERE THUNDERSTORM WILL PASS NORTH OF THE CITY OF ZAPATA AND 
CROSS HIGHWAY 83 NEAR LAS PALMAS.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.
  60 MPH WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2708 9944 2711 9945 2714 9944 2725 9916
      2682 9907 2684 9927 2686 9929 2686 9932
      2688 9933 2691 9933 2694 9939 2697 9940
      2698 9939 2701 9942 2701 9943 2702 9945
      2707 9946
TIME...MOT...LOC 0415Z 266DEG 36KT 2699 9928

$$

63
354 
WWUS54 KBRO 060427
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1027 PM CST TUE FEB 5 2013

TXC505-060445-
/O.CON.KBRO.SV.W.0002.000000T0000Z-130206T0445Z/
ZAPATA-
1027 PM CST TUE FEB 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR CENTRAL ZAPATA COUNTY...

AT 1016 PM CST...A WEATHER SPOTTER REPORTED GOLF BALL SIZE HAIL AT 
THE ZAPATA COUNTY AIRPORT.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE
THUNDERSTORM WAS NOW 4 MILES WEST OF BUSTAMANTE...MOVING EAST AT 40
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAS PALMAS.
  BUSTAMANTE.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  GOLFBALL SIZE HAIL...WITH POSSIBLE DAMAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&


LAT...LON 2708 9944 2711 9945 2714 9944 2725 9916
      2682 9907 2684 9927 2686 9929 2686 9932
      2688 9933 2691 9933 2694 9939 2697 9940
      2698 9939 2701 9942 2701 9943 2702 9945
      2707 9946
TIME...MOT...LOC 0426Z 266DEG 36KT 2700 9916

$$

63

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 5:36 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 5, 5:36 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
536 PM CST TUE FEB 5 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&

.AVIATION...RETAINED MUCH OF THE PREVIOUS TAF COMPONENTS FOR THE
MOST CURRENT ISSUANCE OF TAFS. DEGRADED AVIATION CONDITIONS WILL
OCCUR OVERNIGHT DUE TO THE FORMATION OF LOW CLOUDS AND FOG. VFR
WILL RETURN TOMORROW...BUT SCATTERED SHOWERS AND THUNDERSTORMS
WILL AFFECT THE AERODROMES TOMORROW AFTERNOON DUE TO THE APPROACH
AND PASSAGE OF A MID-LEVEL DISTURBANCE.
&&

.PREV DISCUSSION... /ISSUED 341 PM CST TUE FEB 5 2013/

DISCUSSION...ADJUSTED CLOUD COVER FOR THIS AFTERNOON AND TONIGHT
BASED ON PREVIOUSLY ISSUED ZONE FORECASTS. OTHERWISE...NO OTHER
ADJUSTMENTS MADE OR NEEDED.

PREV DISCUSSION... /ISSUED 215 PM CST TUE FEB 5 2013/

SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...A SHORTWAVE IMPULSE
WILL TRACK EAST ACROSS NORTH MEXICO AND INTO SOUTH TEXAS TONIGHT. A
FEW STORMS MAY DEVELOP OVER WESTERN SECTIONS AND THE UPPER VALLEY
TONIGHT...BUT STRONG STORM DEVELOPMENT WILL REMAIN LIMITED DUE TO
LOW LEVEL COOLING AND STABILIZATION. IN FACT...A MIX OF LOW CLOUDS
AND LIGHT FOG WILL BE A POSSIBILITY IN THE EARLY MORNING...BUT
ENOUGH LOW LEVEL WIND GENERATED BY PRESSURE FALLS UPSTREAM SHOULD
PRECLUDE OTHER THAN VERY LOCAL DENSE FORMATION.

EARLY MORNING CONVECTION WILL BE POSSIBLE WEDNESDAY...BUT BETTER
DEVELOPMENT WILL BE POSSIBLE IN THE AFTERNOON WITH DIURNAL HEATING.
AMPLE LOW LEVEL MOISTURE FROM THE GULF WILL ALSO BE AVAILABLE. ANY
AFTERNOON HEATING WILL BE TEMPERED BY PLENTIFUL CLOUD COVER HOWEVER.
LATEST MODEL RUNS APPEAR TO SHUNT MUCH OF THE ENERGY JUST TO THE
NORTH OF THE CWA...WITH A GOOD CHANCE STILL IN THE CARDS FOR THE
NORTHERN COUNTIES...AND SLIGHTLY LESS REST OF THE CWA. CHANCES DROP
OFF SIGNIFICANTLY WEDNESDAY NIGHT.

TEMPERATURES WILL CONTINUE TO RUN 5 TO 10 DEGREES ABOVE NORMAL...BUT
HIGH TEMPS MAY BE TEMPERED BY CLOUD COVER/PRECIP WEDNESDAY. LIGHT TO
MDT SOUTH SOUTHEAST WINDS EXPECTED THROUGH OUT...AND A BIT STRONGER
WEDNESDAY WITH A BRIEFLY TIGHTER GRADIENT.

LONG TERM /THURSDAY THROUGH TUESDAY/...THE PERIOD BEGINS WITH A
SHORTWAVE SHIFTING EAST TOWARDS THE DEEP SOUTH. AN UPPER LEVEL
TROUGH SLIDES SOUTH OVER THE PACIFIC NORTHWEST BY FRIDAY AND OVER
THE FOUR CORNERS BY SATURDAY AS A RIDGE BUILDS OVER THE EASTERN
PACIFIC. ECMWF AND GFS HAVE COME INTO BETTER AGREEMENT WITH THE
LATEST 12Z MODEL RUN. THE ECMWF CONTINUES TO MOVE A LITTLE FASTER
WITH PUSHING THE SHORTWAVES EAST ACROSS THE PLAINS AND DIGGING THE
UPPER TROUGH FURTHER SOUTH.

AS THE SHORTWAVE CONTINUES TO SHIFT EAST THURSDAY DRIER AIR WILL
FILTER INTO THE REGION. A WEAK COLD FRONT WILL MOVE ACROSS THE
AREA THURSDAY BUT EXPECT LITTLE IN TERMS OF RAIN DUE TO DRIER AIR
IN PLACE. BEHIND THE FRONT SOUTHERLY FLOW AND LOW LEVEL MOISTURE
BEGIN TO RETURN BY SATURDAY. TEMPERATURES THURSDAY THROUGH SUNDAY
WILL BE PLEASANT WITH AFTERNOON HIGHS WELL ABOVE NORMAL...RANGING
IN THE LOWER TO MID 80S...WITH TEMPERATURES A FEW DEGREES COOLER
ON FRIDAY BEHIND THE FRONT.

TRICKY PART OF THE FORECAST COMES DURING THE LATTER HALF OF THE
PERIOD AND DEPENDS ON THE PLACEMENT OF THE UPPER TROUGH AND THE
EMBEDDED DISTURBANCES WITHIN THE FLOW. MAINTAINED POPS FOR
SATURDAY BUT KEPT SUNDAY FAIRLY DRY AS MOST ACTIVITY WILL BE FAR
NORTH OF THE CWA. BY MONDAY THE NEXT COLD FRONT TO IMPACT THE RIO
GRANDE VALLEY AND DEEP SOUTH TEXAS WILL PUSH ACROSS THE REGION
DURING THE DAY.

MARINE...TONIGHT THROUGH WEDNESDAY NIGHT...LIGHT TO MODERATE SOUTH
SOUTHEAST WINDS MAY INCREASE TO BETWEEN 15 AND 20 KNOTS...OR
EXERCISE CAUTION CRITERIA...ON WEDNESDAY AS LOWER PRESSURE TO THE
WEST AND UPSTREAM INTERACTS BRIEFLY WITH HIGHER PRESSURE OVER THE
NORTHWEST GULF. LOW TO MODERATE SEAS AROUND THREE FT WILL BRIEFLY
BUILD TO FOUR OR FIVE FT LATE WEDNESDAY. A MID LEVEL TROUGH WILL
MOVE OVERHEAD DURING THE SHORT TERM AND WILL RESULT IN A CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE LOWER TEXAS COASTAL WATERS
WEDNESDAY.

THURSDAY THROUGH SATURDAY NIGHT...A WEAK COLD FRONT WILL MOVE
ACROSS THE COASTAL WATERS THURSDAY BRIEFLY TURNING WINDS TO THE
NORTH NORTHEAST. LIGHT TO MODERATE SOUTHERLY WINDS RETURN BY
SATURDAY. PRESSURE GRADIENT TIGHTENS OVER THE WEEKEND AS A STRONG
UPPER LEVEL TROUGH DEVELOPS OVER THE WESTERN US AND SOUTHERLY FLOW
STRENGTHENS. SMALL CRAFT CONDITIONS ARE POSSIBLE BY SATURDAY
NIGHT.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
Hazardous weather outlook, Feb 5, 10:00 AM CST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1000 AM CST TUE FEB 5 2013

TXZ248>257-061600-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1000 AM CST TUE FEB 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A PASSING UPPER DISTURBANCE WILL RESULT IN A CHANCE OF SHOWERS
AND THUNDERSTORMS WEDNESDAY.

RIP CURRENT RISK WILL INCREASE OVER THE WEEKEND AS SEAS BUILD IN
RESPONSE TO STRONGER MARINE WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-061600-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1000 AM CST TUE FEB 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE OVER THE WEEKEND
AS STRONGER WINDS DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 5, 9:23 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
923 PM CST TUE FEB 5 2013

TXZ248-060415-
ZAPATA-
923 PM CST TUE FEB 5 2013

...STRONG THUNDERSTORM WILL AFFECT ZAPATA COUNTY...

A THUNDERSTORM...MOVING SOUTHEAST AT 55 MPH...WILL AFFECT FALCON
MESA...ZAPATA...SIESTA SHORES AND FALCON LAKE ESTATES...BY 1015 PM
CST. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND.
SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. NICKEL SIZE HAIL IS EXPECTED.

RESIDENTS OF ZAPATA COUNTY ARE URGED TO CLOSELY MONITOR THE PROGRESS
OF THIS STRONG THUNDERSTORM...CURRENTLY LOCATED ABOUT 43 MILES WEST-
NORTHWEST OF THE CITY OF ZAPATA...AND BE PREPARED TO SEEK COVER IN
THE EVENT THAT WARNINGS ARE ISSUED.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 10:38 PM CSTSevere Thunderstorm WarningBROJim Hogg, Zapata37 min
Feb 6, 2:06 PM CSTSevere Thunderstorm WarningBROBrooks24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.